Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


parvo 19 and swollen hands
Aug 12, 2006

Dr. Bob, I have had parvo 10 virus for four weeks. My hands are constantly swollen and I also have a raised rash that is red and very uncomfortable. It hurts to type not to mention normal everyday activities. It is especially painful painful when my hands are in water (such as doing dishes or simply showering). Would the gamma globulin treatment be an option for me? Thank you- Victoria- Ohio.

Response from Dr. Frascino

Hello Victoria,

Parvo-10? I assume you mean Parvovirus B-19. Intravenous gammaglobulin can indeed be helpful in more intractable cases of Parvo. I'll repost a question from the archives that addresses this and encourage you to review the other information that can be fond there for additional details.

Good luck.

Dr. Bob

parvo virus b19 infection in adults

Jan 11, 2003

Hi!

I have parvo virus b19 and have had it since the middle of September. I was first thought to have rheumatic fever. But tested positive for the virus. I have been suffering we joint pain (fingers, hands, elbow, shoulders,knees, ankles and feet) plus swelling (serious). I am being treated with a form of steriod (4 mg) and a water pill. I have be tested to arthiritus and don't have this. My Kidney's are a problem (cyst have been found) but not serious. I am scared that this is going to go on forever. Is there anything else that can be done. By doctor is watching me carefully, but any suggestion you could give would be great. It is a pain being in pain all the time.

Thanks

Donnawinky

Response from Dr. Frascino

Hello Donnawinky,

I like the name! Sorry to hear about your recent parvovirus B19 problems. Are you also HIV-positive? This is an HIV information website and parvovirus in the setting of HIV disease can be a significant opportunistic infection. From the information in your question, I'm guessing you are not HIV-positive, which means I shouldn't be answering your question here; however, since parvovirus can cause anemia, let me at least make a quick comment. Infection with parvovirus B19 is very common. About 60% of adults worldwide have B19 antibodies in their bloodstream, indicating they had past infection and are now immune. The virus is spread via the respiratory route or via blood and blood products (transfusions, etc.). It can cause a variety of clinical conditions. Normal children with parvo B19 get Erythema Infectiosum, also called Fifth Disease or Slapped-Cheek Syndrome. Normal adults can develop polyarthropathy, which is what you most likely are experiencing. I'll get back to that in a moment. HIV+ folks can develop persistent, very severe anemia.

A fetus can develop congenital anemia ("Hydrops Fetalis") in the uterus. There are other more rare conditions involving the heart and liver as well.

So what do you have? Adult women are most likely to experience symmetrical pain in joints. The small joints of the hands and feet are primarily involved with swelling and stiffness. Joint symptoms usually last 1 to 3 weeks, although in about 20 percent of affected women, joint pain and inflammation can persist or recur for up to 2 years.

Treatment? The majority of cases are quite benign and self-limited. Certainly non-steroidal anti-inflammatory drugs, like aspirin or Advil, can be helpful for discomfort. The other recommended treatment is IVIG (intravenous gamma globulin). Patients with normal immune systems usually recover quite quickly and completely. Patients with immunodeficiency (such as AIDS) may require repeated or even regular (every month) infusions of IVIG to suppress the parvovirus B19 infection.

Ask your doctor about IVIG. (I recommend "Gammaimmune N.") If he is not familiar or comfortable using this product, ask to be referred to a hematologist or infectious disease specialist. If you are HIV-positive, discuss IVIG with your HIV/AIDS specialist.

You should be feeling much improved very soon! Hang in there. Appropriate treatment is highly effective!

Dr. Bob


Previous
non seroconverters?
Next
tired of transfusions

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement